Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Experiences with Lexapro

Has anyone used any of the homeopathic types of alternatives, with success, as an alternative to Lexapro? I just ordered Deprex.

I have tried to withdraw from Lexapro a couple of times, but I could not cope the side effects.  I had been on a 20mg dose for about 9 months, weened myself down 10mg for a month, and tried to go cold turkey.  Bad idea.  I went back to 10mg for a month then 5mg for another month and once again tried to quit, with the same withrawal symptoms.

I know there have been many posts about some of withdrawal problems.  These are my experiences 1) light-headedness 2) a little dizziness 3) depression 4) anger and frustration 5) stuffy nose 6) problems in completing tasks without being easily sidetracked or distracted 7) problems sleeping, 8) just kind of feeling "weird."  I will admit that the anxiety,anger and depression could simply be relapse of the condition for which I am taking the medication for in the first place, and the sfuffy nose could simply be a cold.  The rest of this stuff can only be a result of the missed meds.  You have to wonder about the long term effects.

Some other observations while I have been on Lexapro: 1)  I am an avid cyclist, yet still put on 20lbs.  Yes, I did increase my food intake.  In the first couple of months it seemed like I could eat anything with no weight gain, but then things changed.  I tried to to lose the weight and really watch my calories, but I have come to the conclusion that this stuff acutally changes your metabolism.  I wonder if this is permanent, as the weight just won't come off 2)Every morning I have the "runs", sometimes I use the toilet 4 or 5 times 3) delayed ejaculation.  My sex drive has not been effected, but I have had a few situtions when I have been fully erect, but just can't close the deal 5) I forgot to mention that I started with 10mg for the first couple of months, before I upped to 20mg.  For a brief period I was even up to 40mg, just to get the same effects that the original 10mg gave me.  Like many meds, I bet the body develops a tolerance for Lexapro 4)probably most alarming is that I have passed two kidney stones since taking Lexapro.  I have no idea if this is in any way connected, but I wonder if any others have had this extremely painful experience while on SSRI meds?

Now, the good.  This stuff worked miracles on my depression and anxiety.  Especially in the early months.

I would love some feedback on your experiences.  As we all know, the doctors will simply not acknowledge that many of our collective side-effects have anything to do with these medications.  Specifically, will the weight ever come off?  Is there something else to help my anxiety/depression without all these side effects?  I'm extremely nervous about the kidney stone situation.  God knows what this stuff is really doing to our bodies.  Thanks for "listening."
7 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
First of all, many people who experience weight gain and sexual dysfunction switch to Wellbutrin.  Many of the side effects you described may indeed be from withdrawal, but as you have pointed out, it is hard to separate from the original condition. YOu might try a safer way of withdrawal.  Go down to ten, then take ten every other day for a week, every third day for the next week, then stop.  Yes, the weight will come off.
Avatar universal
Thank you for the feedback.  It is nice to know from an MD, at least I assume so from your nickname, that the weight issues are not permanent.  Many people have no idea just how much this added weight can actually contribute to depressive conditions.  I will discuss the alternative meds with my pychiastrist.  

Please understand that I did not intend slam the entire medical profession.  It is just that my personal experience has somewhat jaded my views.  I also have a daughter that is going through her own set of psychological difficulties.  We have reached a dead-end with her meds and treatment, as well, and she is only 10.  Puberty is just around the corner, and it scares the **** out of me.

In spite of what some folks may think, we have a loving family, and both my spouse and I want to make the situation better.  There are so many families in pain due to these types of conditions.  What is going on in this country?  Are they putting something in our water?  Just kidding, but what is causing this "silent" epidemic?
Avatar universal
I share your experiences with doctors. Of course, their skepticism would be the sound scientific approach, but we should all remember previously undocumented side-effects are discovered during the course of clinical use of drugs. Vioxx, if I recall correctly, for example, was withdrawn due to the documenting of new side-effects doubling stroke risks.

Regarding Lexapro, which I believe is the US brand name of what in Sweden (I'm swedish) is known as Cipralex (active substance escitalopram), and actually also paroxetin (Paxil), I share the experience of stuffy nose and the runs, but both during regular use.
Avatar universal
It is good to hear somebody else has the same issues with lexapro. I have been on 10mg since february. It has done wonderful things for my anxiety however i have gained 20 pounds. I am active, eat well, maintained the same weight for years...coincidence? So i decided 8 days ago to stop. And now for 2 days i have been feeling "weird". Dizzy, nauseated, jittery...I do not have anymore of the pills and do not want to go back to them. I just don't think it is worth it. How long will it take for this sensation to go away? Is this dangerous? Any thoughts are great.
Avatar universal
re: the "epidemic" of "depression" (et al.)

Although the incidence of depression and related illnesses is probably increasing due to what the world and culture has become today and people's dealings in it and with it, I think there is also a 'problem' with people not self-medicating like they always have. Usually with alcohol, because it is legal, but also other illicit drugs, and this is not as acceptable today as it was even twenty years ago. (alcohol mostly, including drunkeness, alcoholism, DUI/DWI, etc.) And the stigma on mental illnesses is also lessening, which allows people to seek help and discuss their problems openingly. SO it is probably some of all of these issues that makes it look like an epidemic is occurring. That's my theory, anyway.
Avatar universal
It's been over a month since you posted that you'd just bought
Deprex.  I'm weaning off Zoloft and looking for an alternative to prescription antidepressants too.  I'm wondering how the Deprex has worked out for you.  And incidentally, I feel your 20 lbs of pain, and raise you another 30!  I was encouraged to see that the weight gain ISNT permanent. Cuz man, if I wasnt depressed before, I am now!  By the way, again, since it's been a month since you first posted...has any of the weight come off ?  Thanks for the info
Avatar universal
Hi,

I have been taking lexapro 10 mg for the last six months,and I have noticed I have gained around 12 pounds.The Doctor asked me to take a medicine called Topomac 25 mg X 2 a day,to counter the weight gain.I haven't started.

Regarding tapering I heard tapering by 10 % every two weeks,is a better methosd.

regards
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area